Two Breast Cancer Treatments Can Affect the Heart
Researchers have learned that radiation treatments and the drug Herceptin can
cause heart problems, but they caution that the problems are generally treatable
and should not keep people from having recommended cancer treatments.
One study found that women who had radiation to the left breast had an increased
risk of heart disease 20 years after their treatment. Those who already had
heart disease were at the highest risk. Radiation treatments today are typically
more sophisticated and more targeted and less likely to cause damage to the
heart. But people who have had radiation in the past should have their hearts
monitored frequently to check for damage.
In a second study, researchers learned that the drug Herceptin can decrease
the heart's pumping ability, usually during the period of time in which the
patient is actually taking the drug. Beta blockers and ACE inhibitors were typically
effective in reversing this problem, and most of the women who did experience
heart trouble recovered fully after they no longer took Herceptin.
The primary message here is that it's important to have the health of your
heart checked before you begin breast cancer treatment. This can give your doctor
"baseline" information, which is the key to being able to detect a
decline in your heart function after treatment begins.
Journal of Clinical Oncology, 15 August 2006